New Jersey, 2020

Strong Wind in New Jersey, January 16, 2020

January 16, 2020 · NWS OKX · 1 event in 1 county or zone

Strong winds occurred behind a cold front and deepening low pressure.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OKX wrote it up.

Strong winds occurred behind a cold front and deepening low pressure.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before the first event at Jan 16, 12:33 PM EST, 27 minutes earlier.

Area forecast discussion, Jan 16, 12:33 PM EST, 27 minutes before
Area Forecast Discussion
National Weather Service New York NY
1233 PM EST Thu Jan 16 2020

.SYNOPSIS...
Deepening low pressure system exits to the northeast allowing
for very gusty northerly winds locally through the evening.
Strong surface high then builds into northern New York state
later Thursday through Friday night. A complex frontal system
will impact the area Saturday and Saturday night. High pressure
will again build in early next week and settle over the area by
mid week.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Heights are falling and instability is increasing across the
forecast area. Upstream radar has significant coverage of rain
and snow showers. Isolated rain and snow showers have therefore
been included for the remainder of the day. Intensity is
uncertain, as low topped convection could encounter too much
shear. However, at least some 1/2sm snow is possible, especially
across the nwrn areas, as evidenced by obs at Monticello. With
the cold front now through the area, temperatures should now
fall through the day despite the deep mixing.

Otherwise, the main concern in the near term today will be the
northerly wind gusts up to 50 mph with sustained 20-30 mph. A
wind advisory is in effect for the entire forecast area from 9am
until 10pm this evening. Soundings near the city show a
boundary layer up to 800 mb with winds around 40-45kts. These
gusty winds have the potential to mix down to the surface owing
to relatively clear skies and diurnal heating.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM FRIDAY/...
A few isolated rain or snow showers are not out of the
questions behind the front late in the afternoon towards the
early evening hour. Dry cold air with dew points in the single
digits rapidly pushes south into the forecast area by the late
evening. Temperatures overnight are expected to drop into the
low 20s. This cold air regime continues into the day. A +1040mb
over the Great Lakes high builds into the northern portion of
New York state throughout Friday. Brisk north wind though much
lighter than the previous day will aid in keeping ambient
temperatures right around freezing. One important note is that
the wind chill Friday could be in the teens for most of the
island, Lower Hudson Valley and Southern Connecticut.

&&

.LONG TERM /FRIDAY NIGHT THROUGH WEDNESDAY/...
Strong high pressure builds across the region into Friday night
with cold temperatures expected. Lows Friday night will be
mainly in the teens in outlying areas, to around 20 degrees in
towards the city.

High moves offshore Saturday as a low pressure system moves
towards the area from the Great Lakes. There are quite a few
details to note with this pending storm system. Due to the
progressive nature of the pattern along with the lack of a
negative AO and NAO, the models are not indicating a decent CAD
scenario. With the lack of cold air damming and with the low
system tracking to the west and north, a strong southerly flow
will be developing ahead of the low, and while cold air will
initially be in place, this is expected to change to rain in
most, if not the entire area. The main takeaway here with the
polar jet going right over the region by Saturday evening and
the 500 mb vorticity maximum going slightly north of the region,
the chance of an all snow scenario for much of the area is
unlikely. The biggest question is how quick can the deeper
moisture arrive and mix with the colder air before it can exit,
especially in the lower levels. With the onset of precipitation
and for the first few hours it precipitates temperatures should
hold nearly steady. Due to the fact that the departing high
pressure system is rather strong and there will be cold air in
place initially, precipitation is expected to begin as all snow
Saturday late morning into the early afternoon. The timing of
the main mandatory level features suggest precip / snow start
time on Saturday to be centered at or just before 18z as the 500
mb ridge passage takes place just before then, and the leading
edge of the 700 mb moisture starts to move over the region. It
will develop from west to east and with at least a few hours of
snow, then transitioning quickly to rain/snow, especially closer
to the coast, then all rain, from south to north by late
Saturday afternoon and through the evening. Across northern
sections the snow will take longer to transition to rain, and
across parts of Orange County the transition completely to all
rain may not occur. Therefore there is the possibility of
advisory level snowfall across these areas. Then by late
afternoon and evening temperatures should climb rather quickly,
especially for southern and eastern portions of the area. The
thinking is that highs on Saturday will be low to mid 30s inland
and upper 30s to around 40 elsewhere.

This system will be fast moving, and precipitation will be
ending overnight Saturday likely by 3-5z Sunday as the mid
levels dry out quickly. Only a few lingering flurries are
expected across the higher inland terrain as the low departs
Sunday. The main story then becomes the wind, as once again
there will be the potential for gusty winds into the day on
Sunday as the departing low deepens over the NW Atlantic. The
winds will then gradually come down into Monday with building
high pressure.

The long wave pattern basically undergoes a transition across
the CONUS by early next week. The global guidance is suggesting
a mean eastern US trough and western US ridge long wave pattern
until further notice. Canadian high pressure builds toward the
region behind the departing low and a prolonged period of below
normal temperatures is expected.

&&

.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
Strong arctic high pressure builds in from the west through
Friday morning as a deepening low pressure tracks well
offshore. The high settles over the terminals by Friday
evening.

Mainly VFR. A few flurries or snow showers cannot be ruled out
across the Lower Hudson Valley this afternoon. A brief shower
or sprinkle is possible this afternoon elsewhere.

Strong NW winds NW, 20 to 25 kt, gusting 35 to 40 kt through the
afternoon. NW winds will be around 310 true this afternoon and
early evening. The wind direction will trend to the right of 310
magnetic tonight. Gusts weaken a bit, but still should be 30-35
kt overnight. NW winds weaken further through Friday.

 ...NY Metro Enhanced Aviation Weather Support...

Detailed information, including hourly TAF wind component fcsts, can
be found at: http:/weather.gov/zny/n90

KJFK TAF Comments: Occasional gusts up to 45 kt. Sustained winds
may also reach 30 kt at times. Winds and gusts gradually weaken
this evening.

KLGA TAF Comments: Occasional gusts up to 45 kt. Sustained winds
may also reach 30 kt at times. Winds and gusts gradually weaken
this evening.

KEWR TAF Comments: Occasional gusts up to 45 kt. Sustained winds
may also reach 30 kt at times. Winds and gusts gradually weaken
this evening.

KTEB TAF Comments: Occasional gusts 40 to 45 kt. Winds and
gusts gradually weaken this evening.

KHPN TAF Comments: Occasional gusts 40 to 45 kt. Winds and
gusts gradually weaken this evening.

KISP TAF Comments: Occasional gusts up to 45 kt. Sustained winds
may also reach 30 kt at times. Winds and gusts gradually weaken
this evening.

.OUTLOOK FOR 18Z FRIDAY THROUGH TUESDAY...
.Friday Afternoon...VFR. NW gusts 20-25kt, diminishing late
afternoon and evening..
.Saturday...IFR or lower with snow developing late
morning/afternoon. Snow changes to rain southeast to northwest
late afternoon into the evening, likely remaining snow well
northwest. 1-2 inches possible NYC/LI, 2-4 inches possible for
CT and Lower Hudson Valley Terminals.
.Sunday...VFR. W/NW G25-35kt.
.Monday-Tuesday...VFR.

&&

.MARINE...
Gale warning remains in effect for all waters. Strong south winds
rapidly transition to W-NW gales behind a surface boundary Thursday
morning. Winds gusts 40-45kts with seas  6-8 feet will be possible
over the ocean waters by the late afternoon. The Long Island
Sound could see gusts up to 40 mph with 4 ft waves.

Gale force gusts are expected to continue across all the waters
through mid morning Friday. For now the Gale Warning lasts until
Friday afternoon. SCA conditions should persist through the
remainder of the day with northwest winds relaxing along with seas
by the evening.

There will then be a brief period of below advisory conditions
before winds and seas increase late in the day Saturday, and
into Saturday night and Sunday as low pressure moving to the
north impacts the local waters. Gales will be likely on the
ocean waters, especially further east late Saturday night into
the first half of Sunday, with small craft conditions more
likely for the remainder of the waters. Conditions should
improve late Sunday through Monday, slowly falling below SCA
Monday afternoon into Monday night for the majority of the
coastal waters for the middle of the week as high pressure
builds across the area waters. Perhaps the eastern ocean waters
will maintain marginal SCA seas and wind gusts Monday night into
Tuesday with high pressure continuing to gradually build in
from the west.

&&

.HYDROLOGY...
No hydrologic impacts expected through Friday. QPF of 1/2 to 3/4
inch for Saturday and Saturday evening, with some of the
precipitation in the form of snow. It should not cause any
hydrologic issues.

&&

.EQUIPMENT...
NYC NOAA Weather Radio Station KWO35 (162.55 MHz) is still
operating at reduced power.

&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...Wind Advisory until 10 PM EST this evening for CTZ005>012.
NY...Wind Advisory until 10 PM EST this evening for NYZ067>075-
     078>081-176>179.
NJ...Wind Advisory until 10 PM EST this evening for NJZ002-004-006-
     103>108.
MARINE...Gale Warning until 1 PM EST Friday for ANZ330-335-338-340-345-
     350-353-355.

&&

SYNOPSIS...JE/DJ/16
NEAR TERM...
SHORT TERM...DJ/16
LONG TERM...JE
AVIATION...DS
MARINE...JE/DJ/16
HYDROLOGY...JE/DJ/16
EQUIPMENT...
Hazardous weather outlook, Jan 16, 6:29 AM EST, 6 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service New York NY
629 AM EST Thu Jan 16 2020

CTZ009>012-NJZ006-104-106-108-NYZ071>075-078>081-176>179-171030-
Southern Fairfield-Southern New Haven-Southern Middlesex-
Southern New London-Hudson-Eastern Bergen-Eastern Essex-
Eastern Union-Southern Westchester-New York (Manhattan)-Bronx-
Richmond (Staten Island)-Kings (Brooklyn)-Northwestern Suffolk-
Northeastern Suffolk-Southwestern Suffolk-Southeastern Suffolk-
Northern Queens-Northern Nassau-Southern Queens-Southern Nassau-
629 AM EST Thu Jan 16 2020

...WIND ADVISORY IN EFFECT UNTIL 10 PM EST THIS EVENING...

This Hazardous Weather Outlook is for southern Connecticut,
northeast New Jersey and southeast New York.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

CTZ005>008-NJZ002-004-103-105-107-NYZ067>070-171030-
Northern Fairfield-Northern New Haven-Northern Middlesex-
Northern New London-Western Passaic-Eastern Passaic-Western Bergen-
Western Essex-Western Union-Orange-Putnam-Rockland-
Northern Westchester-
629 AM EST Thu Jan 16 2020

...WIND ADVISORY IN EFFECT UNTIL 10 PM EST THIS EVENING...

This Hazardous Weather Outlook is for southern Connecticut,
northeast New Jersey and southeast New York.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

There is the potential for a moderate snowfall Saturday and
Saturday evening before a changeover to rain Saturday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ330-335-338-340-345-171030-
Long Island Sound East of New Haven CT/Port Jefferson NY-
Long Island Sound West of New Haven CT/Port Jefferson NY-
New York Harbor-Peconic and Gardiners Bays-
South Shore Bays from Jones Inlet through Shinnecock Bay-
629 AM EST Thu Jan 16 2020

...GALE WARNING IN EFFECT UNTIL 1 PM EST FRIDAY...

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

 Gale Warning Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ350-353-355-171030-
Moriches Inlet NY to Montauk Point NY out 20 nm-
Fire Island Inlet NY to Moriches Inlet NY out 20 nm-
Sandy Hook NJ to Fire Island Inlet NY out 20 nm-
629 AM EST Thu Jan 16 2020

...GALE WARNING IN EFFECT UNTIL 1 PM EST FRIDAY...

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

 Gale Warning until 1 pm Friday.
 Gale conditions are possible late Saturday night into Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 strong wind. Local standard time, as filed.

Strong Wind, Eastern Union

When
January 16, 1:00 PM EST to 3:00 PM EST
Where
Eastern Union forecast zone
Measured
44 kt (51 mph) measured gust
Property damage
$10,000
Reported by
ASOS
Coordinates
40.660, -74.309 (the zone’s center; the record gives no point)

The ASOS at Newark International Airport reported a wind gust to 51 mph at 221 pm. Shortly after, a sustained wind of 38 mph was measured at Newark International Airport.

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Jersey in 2020Every state in 2020This day in weather historyWarnings in New Jersey, January 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 870707.